Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 183, NWS Mobile, AL

July 12, 2011Choctaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 12, 2011, 7:05 PM CDT for Choctaw County, Alabama. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2011, 7:05 PM CDT (00:05 UTC)
Expired
Jul 12, 2011, 7:45 PM CDT
In force
40 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Choctaw County, AL

The radar

The Birmingham radar (KBMX), 166 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2011-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2011-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3227 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1211 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

158 
WUUS54 KMOB 130005
SVRMOB
ALC023-130045-
/O.NEW.KMOB.SV.W.0183.110713T0005Z-110713T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
705 PM CDT TUE JUL 12 2011

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CHOCTAW COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 745 PM CDT

* AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 13 MILES NORTHEAST OF           
  BUTLER...OR NEAR PENNINGTON...AND MOVING MAINLY WEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL MOVE OVER NORTHEAST AND NORTH CENTRAL 
CHOCTAW COUNTY DURING THE NEXT HALF HOUR.

&&

LAT...LON 3228 8801 3227 8801 3226 8800 3216 8800
      3214 8804 3211 8805 3209 8846 3230 8844
      3231 8843 3232 8831 3232 8803
TIME...MOT...LOC 0004Z 049DEG 7KT 3224 8808

$$
1 follow-up statement
199 
WWUS54 KMOB 130045
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
745 PM CDT TUE JUL 12 2011

ALC023-130054-
/O.EXP.KMOB.SV.W.0183.000000T0000Z-110713T0045Z/
CHOCTAW AL-
745 PM CDT TUE JUL 12 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CHOCTAW COUNTY WILL
EXPIRE AT 745 PM CDT...

THE THUNDERSTORM IS NOW BELOW SEVERE LIMITS AND HAS SINCE MOVED OUT 
OF THE EXTREME NORTH CENTRAL PORTION OF CHOCTAW COUNTY.

LAT...LON 3228 8801 3227 8801 3226 8800 3216 8800
      3214 8804 3211 8805 3209 8846 3230 8844
      3231 8843 3232 8831 3232 8803
TIME...MOT...LOC 0044Z 049DEG 7KT 3219 8815

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 6:42 PM CDT, 23 minutes earlier.

Area forecast discussion, Jul 12, 6:42 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
642 PM CDT TUE JUL 12 2011

.AVIATION...(13.00 UTC CYCLE)...LATEST RADAR TREND SHOWS THAT PRIMARY
THUNDERSTORM INITIATES HAVE ALL BUT DISSIPATED SINCE 4 PM...HOWEVER
RECENT TREND INDICATE INITIATION OF NEW THUNDERSTORMS ALONG A WEAK
LOW LEVEL CONVERGENT BOUNDARY JUST SOUTHEAST OF I-65 FROM NORTHWEST
COVINGTON COUNTY ALABAMA SOUTHWESTWARD TO SOUTHERN BALDWIN COUNTY.
SINCE 0-1 KM MLCAPES ARE STILL BETWEEN 2000-3000 J/KG WITHIN THIS
REGION...TSRA WILL CONTINUE UNTIL ALL INSTABILITY IS RELIEVED
THROUGH NEXT 13.02 UTC. THIS CONVECTION WILL NOT BE FORECAST TO
AFFECT TAF SITES...AS NO ADDITIONAL BOUNDARIES ARE OBSERVED ON LATEST
GOES HIGH RES VIS IMAGERY. SO...THIS TAF FORECAST PACKAGE IS ONE OF
PERSISTENCE THROUGH NEXT 24 H WITH HEAVY INPUT FROM OBSERVATIONS PAST
24 H...GIVEN SYNOPTIC QUIESCENCE. SFC WINDS SHOULD GO CALM AROUND
03-04Z TIME FRAME. BY 13.14 UTC..BKN020-030 CONDITIONS ARE EXPECTED
INVOF TAF SITES WITH LATE MORNING / EARLY AFTERNOON INITIATION ONCE
AGAIN. DID ADD +RA SINCE PCPN EFFICIENCY WILL BE QUITE HIGH ONCE AGAIN
TOMORROW. TSRA/SHRA SHOULD END FIRST IN KPNS BY EARLY AFTERNOON AND
KMOB/KBFM LATER SINCE THEY WILL REMAIN NORTH OF A POORLY-DEFINED SEA-
BREEZE ON WEDNESDAY AFTERNOON. /23 JMM

&&

.PREV DISCUSSION... /ISSUED 334 PM CDT TUE JUL 12 2011/

SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)NOT A LOT OF DAY TO DAY
CHANGE OVER THE NEXT FEW DAYS. WITH THE UPPER HIGH GENERALLY TO THE
WEST...ALTHOUGH IT OCCASIONALLY SPLITS IN TO 2 CELLS WITH THE
FORECAST AREA IN THE WEAKNESS BETWEEN. THIS WEAKNESS IS CONDUCIVE TO
A BETTER CHANCE FOR POPS AND THAT WILL BE THE CASE THE NEXT FEW
AFTERNOONS. THE CHALLENGE IN THE FORECAST IS THE HEAT INDEX. WE HAVE
BEEN CLOSE TO ADVISORY LEVELS FOR SEVERAL DAYS AND TOMORROW LOOKS TO
BE THE SAME. PROBLEM IS THE CONVECTION HAS BEEN STARTING JUST ABOUT
THE TIME WE REACH ADVISORY GUIDELINES FOR A HEAT ADVISORY...DELAY
THE CONVECTION A FEW HOURS AND WE WOULD LIKELY MAKE THE REQUIREMENT.
FOR TOMORROW HAVE TOOK A FEW DEGREES OFF THE MAV HIGHS BUT STILL
ABOVE THE WETTER AND COOLER METMOS. THIS PUTS HEAT INDICES 106 TO
107 ON WEDNESDAY. WILL LET LATER SHIFTS FINE TUNE AND DETERMINE NEED
FOR ADVISORY. THURSDAY GUIDANCE TEMPERATURES ARE A BIT HIGHER BUT
DEW POINTS A BIT LOWER...END RESULT WILL BE ABOUT THE SAME WITH THE
HEAT INDEX.

AS A SIDE NOTE...TODAY MAKES THE 47TH DAY IN A ROW THAT THE HIGH
TEMPERATURE AT MOBILE REGIONAL AIRPORT WAS AT LEAST 90. THE PREVIOUS
MARK WAS 35 DAYS IN A ROW THAT ENDED AUGUST 24TH 1999. CURRENT
FORECAST LOOKS LIKE WE WILL ADD AT LEAST A FEW MORE DAYS TO THE
STRING. /11

LONG TERM...(SATURDAY THROUGH TUESDAY)THE UPPER PATTERN ON SATURDAY
IS SIMILAR WITH AN H5 HIGH ACROSS THE OZARKS AND ANOTHER WEAK H5
HIGH ACROSS SOUTH FLORIDA WITH THE FORECAST AREA IN THE WEAKNESS
BETWEEN THE TWO. THE HIGH REMAINS IN THE SAME GENERAL AREA OF THE
OZARKS THROUGH THE EXTENDED WITH VARYING DEGREES OF TROFINESS
ACROSS THE SOUTHEAST STATES. THIS LEAVES THE FORECAST AREA IN A
FAVORABLE LOCATION FOR A CONTINUATION OF SHOWERS AND
THUNDERSTORMS...MOSTLY AFTERNOON OVER LAND AND OFFSHORE AT NIGHT.
PRECIPITABLE WATER VALUES 2 TO 2.5 INCHES THROUGH THE PERIOD.
GUIDANCE HIGH TEMPERATURES ARE SLIGHTLY ABOVE NORMAL AND LOOKS
REASONABLE GIVEN THE PAST MONTH OR SO. /11

AVIATION...[18Z ISSUANCE]...MVFR CIGS PSBL IN/NEAR AFTN TSRA ALG W/
BRIEF STG WIND GUSTS. OTRW...CIGS ABV 5 KFT XPCTD. LGT SW AFTN FLOW
BECOMES W/NW AT NIGHT. /10

MARINE...WEAK HIGH PRESSURE WILL CONTINUE TO NOSE WESTWARD ACROSS
THE GULF. MEANWHILE...A SFC TROF OF LOW PRESSURE SINKING SOUTHWARD
THRU THE SOUTHEAST...SAGS INTO THE GULF COAST JUST SHY OF THE
COASTAL WATERS THE LATTER HALF OF THE WEEK. A LOW LEVEL TROF
AXIS...A FEW THOUSAND FEET OFF THE SURFACE...LOOKS TO BE POSITIONED
ACROSS THE COASTAL WATERS AND WILL MAKE FOR AN UNSETTLED WEATHER
PATTERN MID/LATE WEEK. WINDS...WAVES AND SEAS WILL BE HIGHER NEAR
SCATTERED/NUMEROUS SHOWERS AND THUNDERSTORMS. SOME OF THE MARINE
STORMS COULD IN FACT PRODUCE BRIEF STRONG WIND GUSTS IN EXCESS OF 34
KNOTS AS WELL AS CONCENTRATED FREQUENT LIGHTNING. AWAY FROM
STORMS...A PREVAILING LIGHT TO MODERATE WEST/SOUTHWEST FLOW WILL
CONTINUE THROUGH THE REMAINDER OF THE WEEK. A BIT OF A NORTHWEST
COMPONENT TO THE WIND EXPECTED ON WED/THU MORNINGS. SEAS RANGE FROM
1 TO 3 FEET THRU THE PERIOD. /10

FIRE WEATHER...LITTLE CHANGE FORM PREVIOUS DAYS OVER THE NEXT FEW
DAYS. LOW HUMIDITY NOT A PROBLEM. LIGHTNING IN AFTERNOON
THUNDERSTORMS MAIN CONCERN ALONG WITH HEAT INDICES. /11

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      95  76  95  76 /  50  50  60  50
PENSACOLA   93  78  94  79 /  50  50  60  50
DESTIN      91  79  92  81 /  50  50  60  50
EVERGREEN   98  74  97  74 /  40  30  50  30
WAYNESBORO  97  73  96  74 /  70  30  60  30
CAMDEN      98  74  97  74 /  30  20  50  20
CRESTVIEW   96  74  96  76 /  40  50  50  50

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 12, 4:00 PM CDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
400 PM CDT TUE JUL 12 2011

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-132100-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
400 PM CDT TUE JUL 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF INTERIOR
SOUTHEAST MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL ALABAMA...THE
WESTERN FLORIDA PANHANDLE AND THE ADJACENT GULF COASTAL WATERS OF
ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TONIGHT

THUNDERSTORMS DECREASE IN COVERAGE OVER LAND TONIGHT.

A LOW LEVEL TROUGH AXIS...A FEW THOUSAND FEET OFF THE
SURFACE...LOOKS TO BE POSITIONED ACROSS THE COASTAL WATERS AND WILL
MAKE FOR AN UNSETTLED WEATHER PATTERN ONCE AGAIN TONIGHT FOR THE
COASTAL WATERS. SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST TO
REDEVELOP THERE. WINDS...WAVES AND SEAS WILL BE HIGHER NEAR
THUNDERSTORMS. SOME OF THE MARINE STORMS COULD IN FACT PRODUCE BRIEF
STRONG WIND GUSTS IN EXCESS OF 34 KNOTS AS WELL AS CONCENTRATED
FREQUENT LIGHTNING AND VISIBILITY REDUCING HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAT INDEX VALUES WILL RANGE FROM 105 TO 108 DEGREES WEDNESDAY
THROUGH THURSDAY. LIMIT OUTDOOR ACTIVITIES AND DRINK PLENTY OF WATER
IF EXPOSED TO THE HEAT.

SCATTERED THUNDERSTORMS CAN BE EXPECTED EACH DAY THROUGH THE
FORECAST PERIOD. A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE. GUSTY
WINDS UP TO AROUND 45 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND
BRIEF PERIODS OF VERY HEAVY RAIN WILL BE THE MAIN THREAT WITH THE
STRONGER THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH SATURDAY.

In the hours before

Special weather statement, Jul 12, 4:41 PM CDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
441 PM CDT TUE JUL 12 2011

MSZ075-078-079-122215-
GEORGE MS-STONE MS-PERRY MS-
441 PM CDT TUE JUL 12 2011

...A STRONG THUNDERSTORM WILL AFFECT GEORGE...STONE AND SOUTHERN
PERRY COUNTIES IN SOUTHEAST MISSISSIPPI...THROUGH 515 PM CDT...

AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM JANICE TO BENNDALE TO LUCEDALE IN
SOUTHEAST MISSISSIPPI. THE LINE OF STORMS WAS MOVING TO THE
SOUTHWEST BETWEEN 5 AND 10 MPH.

* THE THUNDERSTORMS COULD PRODUCE 45 TO 55 MPH WIND GUSTS AS THEY
CONTINUE MOVING SOUTHWESTWARD INTO THE CENTRAL AND SOUTHERN PORTION
OF BOTH STONE AND GEORGE COUNTIES. WINDS THIS STRONG COULD BLOW OFF
TREE LIMBS AND ALSO BLOW AROUND SMALL UNSECURED OBJECTS. SEEK
SHELTER UNTIL THIS STORM HAS PASSED.

ONE OR TWO OF THE STORMS COULD REQUIRE A SEVERE THUNDERSTORM WARNING
DURING THE NEXT HALF HOUR IF THEY FURTHER INTENSIFY.

FREQUENT LIGHTNING IS ALSO OCCURRING WITH THESE STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THIS STORM APPROACHES.

&&

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:34 PM CDTAreal Flood AdvisoryMOBWilcox3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.